Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 53, NWS Des Moines, IA

July 21, 2013Lucas County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 21, 2013, 1:47 PM CDT for Lucas County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 1:47 PM CDT (18:47 UTC)
Expired
Jul 21, 2013, 7:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WGUS53 KDMX 211847
FFWDMX
IAC117-220030-
/O.NEW.KDMX.FF.W.0053.130721T1847Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 144 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING ACROSS THE WARNED AREA. 3.57 INCHES OF RAINFALL OCCURRED 5 
MILES WEST OF CHARITON AT 115 PM CDT. ADDITIONALLY 1 TO 1.5 INCHES 
OF RAINFALL IS POSSIBLE BEFORE THE STORM EXITS THE AREA THIS 
AFTERNOON. STREET FLOODING WITH MULTIPLE STREETS CLOSED WITH UP TO 1 
TO 2 FEET OF RUNNING WATER IN CHARITON. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHARITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES IS POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336

$$

VACHALEK
2 follow-up statements
675 
WGUS73 KDMX 212020
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SUN JUL 21 2013

IAC117-220030-
/O.CON.KDMX.FF.W.0053.000000T0000Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-
320 PM CDT SUN JUL 21 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN LUCAS COUNTY
UNTIL 730 PM CDT...

AT 313 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME 
STREET FLOODING CONTINUED IN CHARITON BUT THAT CONDITIONS ARE 
IMPROVING. ROAD MAINTENANCE CREWS ARE ALSO REPAIRING SOME GRAVEL 
ROADS THAT WERE DAMAGED DUE TO THE HEAVY RAINFALL AND FLASH FLOODING 
EARLIER THIS AFTERNOON. 


SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CHARITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336

$$

VACHALEK
147 
WGUS73 KDMX 212206
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT SUN JUL 21 2013

IAC117-212220-
/O.CAN.KDMX.FF.W.0053.000000T0000Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-
506 PM CDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN LUCAS
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED AND FLOODING IN TOWN HAS 
ENDED...THUS ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 21, 12:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1223 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 1043 AM CDT SUN JUL 21 2013

MCV MOVING OVER NORTHERN IOWA WITH ATTENDANT CONVERGENCE BAND OVER
CENTRAL IOWA MOVING EAST THROUGH AREA. THIS HAS INCREASED
CONVECTION OVER THE AREA THIS MORNING. HAVE UPDATED TIMING OF POP
THIS AM OVER THE AREA AND DIMINISHED POP BEHIND THE CIRCULATION.
WILL EVALUATE AFTERNOON CHANCES...THIS MAY BE THE BEST CHANCE AT
ANY CONVECTION FOR THE REMAINDER OF THE AFTERNOON...HEADING EAST
OF I35 BY THAT 18Z AND OUT OF THE AREA BY 00Z.

&&

.SHORT TERM.../TODAY /...
ISSUED AT 343 AM CDT SUN JUL 21 2013

LOW CONFIDENCE PRECIP TRENDS WILL BE MAIN CONCERN TODAY...WHICH WILL
ALSO RESULT IN SECONDARY TEMP ISSUES.  JET CONTINUES TO SAG A BIT
SOUTHWARD AND NOW EXTENDS FROM MN ACROSS THE SRN GREAT LAKES.  THIS
HAS INCREASED OUR MID/UPPER LEVEL KINEMATIC SUPPORT SOMEWHAT WITH A
SLIGHT INCREASE IN RIGHT ENTRANCE REGION DIVERGENCE.  FLOW HAS ALSO
RESULTED IN MULTIPLE WEAK SHORT WAVES UPSTREAM FROM THE NRN ROCKIES
INTO THE MO VALLEY.  WAVE THAT ORIGINATED FROM MT MIDDAY SAT
DEVELOPED CURRENT NE/SD MCS AND RESULTANT MCV IS NOW EVIDENT IN
RADAR IMAGERY OVER NERN NE.  FLOW IS VERY WEAK...BUT MINIMAL WARM
ADVECTION IS IN PLACE INTO IA TOO.  EXPECT MAINLY KINEMATIC
SUPPORT...BUT THERMAL FORCING SHOULD ALSO BARELY AID MCS DRIFTING
INTO IA THIS MORNING WHICH SHOULD SLOWLY DIMINISH WITH TIME.
EFFECTIVE SHEAR IS QUITE WEAK SO SEVERE WEATHER IS NOT ANTICIPATED.
EXTRAPOLATION SUGGESTS MCS AND ASSOCIATED MID LEVEL FORCING SHOULD
EXIT FORECAST AREA TO THE EAST BY 18Z. RAINFALL IS NOT EXPECTED TO
BE SUFFICIENT TO HAVE MUCH IMPACT ON RECENT DRY CONDITIONS.

NAM MLCAPE/CINH SUGGEST THERMODYNAMIC ENVIRONMENT COULD SUPPORT
ADDITIONAL SURFACE BASED DEVELOPMENT LATER IN THE AFTERNOON.
KINEMATIC FORCING MAY BE WANING HOWEVER AND WITH WEAK SURFACE FLOW
CONVERGENCE WILL BE WEAK MUCH LIKE YESTERDAY. HAVE CONTINUED
CHANCE  POPS INTO THE AFTERNOON FOR THIS POSSIBILITY...BUT THIS
MAY BE OVERDONE SOMEWHAT AS MODELS HAVE BEEN OVERZEALOUS WITH
THEIR QPF RECENTLY...ESPECIALLY WHEN THEY SUGGEST SURFACE BASED
CONVECTION. DEEP SHEAR SHOULD REMAIN WEAK WITH WEAK/MODERATE
INSTABILITY SO SEVERE WEATHER THREAT REMAINS FAIRLY LOW.

THESE PRECIP CONCERNS WILL SPILL OVER INTO LOW TEMP CONFIDENCE AS
WELL.  FORECAST SOUNDINGS VS YESTERDAY SUGGEST WE SHOULD AT LEAST
APPROACH SAT HIGHS...BUT THIS WILL BE DEPENDENT ON HOW MUCH PRECIP
AND CLOUD DEBRIS EXTEND INTO THE AFTERNOON.  IT HAS BEEN QUITE
AWHILE SINCE AT LEAST A MOS COMPROMISE WAS REACHED FOR HIGHS...AND
IT HAS OFTEN BEEN TOO COOL...SO THIS WAS ANOTHER REASON TO BOOST
HIGHS SOMEWHAT. WOULD NOT BE SURPRISED TO SEE ERRORS ON EITHER
SIDE OF THE FORECAST HOWEVER DEPENDING ON PRECIP TRENDS.

.LONG TERM.../TONIGHT THROUGH SATURDAY/...
ISSUED AT 343 AM CDT SUN JUL 21 2013

MAIN FORECAST CONCERN IS WITH LINGERING POPS THIS EVENING AND
WITH RAIN CHANCES MONDAY AFTERNOON AND EVENING WITH A COLD FRONTAL
PASSAGE. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC
PATTERN

TONIGHT THROUGH TUESDAY...LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE CENTRAL AND EAST EARLY EVENING...BUT WITH INSTABILITY
DIMINISHING AND A LACK OF SIGNIFICANT FORCING AND SHEAR PRESENT...SO
EXPECTING ANYTHING THAT IS ONGOING THIS AFTERNOON TO QUICKLY
DIMINISH WITH THE SUNSET. SOUNDINGS ARE LACKING ANY SIGNIFICANT
DEEP MOISTURE AVAILABLE...EVEN THOUGH PRECIPITABLE WATER VALUES
RANGE FROM 1.5 TO 1.75 INCHES BY 00Z MONDAY. HAVE LOW CONFIDENCE
WITH CONVECTION THIS EVENING AND LOWERED POPS...RESULTING IN GOING
DRY IN THE WEST.

DRY CONDITIONS PAST 06Z MONDAY THROUGH 18Z MONDAY BEFORE COLD
FRONT  APPROACHES FROM THE NORTHWEST. MIXING INCREASES THROUGH
THE DAY AS PRESSURE GRADIENT STRENGTHENS. SHOULD SEE MAX TEMPS
BACK INTO THE 90S ACROSS MUCH OF THE CENTRAL AND SOUTHERN FORECAST
AREA AS 850MB TEMPS AROUND 22C BY MONDAY AFTERNOON. THERE IS
ENOUGH INSTABILITY AND CONVERGENCE AHEAD OF THE FRONT TO SPAWN AN
ISOLATED THUNDERSTORM OR TWO PAST 21Z MONDAY. BETTER CHANCES LOOK
TO BE ALONG THE FRONT MONDAY EVENING AS IT MOVES SOUTHEAST ACROSS
THE STATE.

SURFACE HIGH BUILDS INTO THE STATE BY TUESDAY AND PROVIDE COOLER
AND DRY CONDITIONS. WENT LOWER THAN GUIDANCE FOR TUESDAY NIGHT
LOW TEMPS WITH THE HIGH DIRECTLY OVERHEAD AND SURFACE DEW POINTS
DROPPING INTO THE MIDDLE 50S TO LOWER 60S ACROSS THE FORECAST AREA
BY WEDNESDAY MORNING.

WEDNESDAY THROUGH SATURDAY...NEXT POTENTIAL FOR RAIN LOOKS TO BE
LATE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT AND UPPER
LOW TO PUSH ACROSS THE CENTRAL U.S. GFS AND ECMWF NOW MUCH QUICKER
IN PULLING THE SYSTEM EAST...THUS LOWERED POPS ON SATURDAY.

&&

.AVIATION...21/18Z
ISSUED AT 1219 PM CDT SUN JUL 21 2013

MCV AND SCATTERED CONVECTION CONTINUE OVER THE REGION THIS
AFTERNOON. THIS IS THE MAIN FEATURE IN THE NEXT 24 HOURS REGARDING
THUNDER ACTIVITY. TIMING OF THIS HAS THE BULK OF THE CONVECTION
EXITING THE NORTH AND NORTHEAST EARLY IN THE PERIOD PRIOR TO 20Z
WITH LINGERING CONVECTION IN THE SOUTHEAST UNTIL 00Z. THE COVERAGE
WILL DECREASE NEAR KDSM AFT 19Z AND KOTM NEARER 21-22Z. WITH
BOUNDARY LAYER MOISTURE STILL RELATIVELY HIGH...SOME PATCHY FOG IS
LIKELY AFT 08Z MOST AREAS TONIGHT. LITTLE FORCING EXPECTED THROUGH
THE REMAINDER OF THE PERIOD SO ONCE THE FOG DOES BURN OFF AROUND
14Z...VFR CONDITIONS WILL RETURN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, Jul 21, 5:11 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN JUL 21 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-221015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
511 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTER NON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM MAYBE POSSIBLE. THUNDERSTORMS CHANCES RETURN
BY FRIDAY BUT THE SEVERE PROBABILITY REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 21, 1:24 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 PM CDT SUN JUL 21 2013

IAZ084-085-211930-
LUCAS-MONROE-
124 PM CDT SUN JUL 21 2013

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL LUCAS COUNTY...MOVING EAST AT
15 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MELROSE...            LOVILIA...            ALBIA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

VACHALEK
Local storm report, Jul 21, 1:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       5 W CHARITON AIRPORT    41.03N 93.46W
07/21/2013  M3.57 INCH       LUCAS              IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:39 AM CDTSevere Thunderstorm WarningDMXMadison, Warren51 min
Jul 21, 4:11 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie34 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie49 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.